Alert archive / Colorado / Winter Storm Watches in 2015

Winter Storm Watch 3, NWS Denver/Boulder, CO

March 1, 20154 counties in Colorado

NWS Denver/Boulder, CO issued this winter storm watch at Mar 1, 2015, 2:31 PM MST for 4 counties in Colorado. It took effect at Mar 2, 2015, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 1, 2015, 2:31 PM MST (21:31 UTC)
In effect from
Mar 2, 2015, 5:00 PM MST
Expired
Mar 2, 2015, 5:57 AM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Grand County, CO, Jackson County, CO, Larimer County, CO

The radar

The Cheyenne radar (KCYS), 121 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
109 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm watch went out at Mar 1, 2:25 PM MST, 6 minutes earlier.

Area forecast discussion, Mar 1, 2:25 PM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
225 PM MST SUN MAR 1 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 158 PM MST SUN MAR 1 2015

A MOIST WEST TO SOUTHWESTERLY FLOW ALOFT WILL BE OVER COLORADO
TONIGHT. SNOWFALL ACTIVITY WILL BE LIMITED IN THE MOUNTAINS NORTH
OF I70 THIS EVENING...THEN THE PLUME OF MOISTURE SHIFTS NORTHWARD
INTO THOSE AREA LATE TONIGHT. SWLY FLOW WILL FAVOR ZONES 31 AND
33 THE MOST. SINCE A PROLONGED PERIOD OF SNOW IS EXPECTED TO
CARRYOVER INTO TUESDAY...WL GO AHEAD AND HOIST A WINTER STORM
WARNING FOR ZONE 31 AFTER MIDNIGHT. ELSEWHERE IN THE MOUNTAINS
SNOWFALL WILL BE LIMITED BY LESS FAVORABLE OROGRAPHIC COMPONENT
AND MID LEVEL WARM AIR ADVECTION. ACROSS THE NORTHEAST
PLAINS...WL KEEP A CHANCE OF LIGHT SNOW IN THE DENVER AREA
ESPECIALLY THROUGH 06Z WITH BETTER MID AND LEVEL MOISTURE RIDING
OVER THE ARCTIC AIRMASS. SNOWFALL WILL BE LIMITED...MAYBE AN INCH
WEST OF I25 AND SOUTH OVER THE PALMER DIVIDE. LESSER POPS NORTHEAST
OF DENVER. THE FOCUS OF PCPN BY 12Z MONDAY WILL SHIFT NORTH TO
NEAR THE WYOMING/NEBRASKA BORDER. ON MONDAY...THERE WILL BE A BIT
OF A BREAK IN THE SNOW COVERAGE OVER THE MOUNTAINS IN THE MORNING
THEN BY THE AFTERNOON...MOISTURE WILL INCREASE AS THE TROUGH OVER
SRN CA MOVES EASTWARD INTO EASTERN NV/WESTERN UT BY 00Z TUESDAY.
BEST MID AND UPPER LEVEL QG ASCENT WILL BE IN THE AFTN...WITH SNOW
AGAIN INCREASING IN THE MOUNTAINS AT THAT TIME. ACROSS THE URBAN
CORRIDOR AND NORTHEAST PLAINS...COULD AGAIN SEE SOME PATCHY FOG IN
AND AROUND DENVER EARLY. THE ARCTIC AMS WILL LOOSEN ITS GRIP ON
DENVER THROUGH THE DAY BUT IT MAY BE A LITTLE SLOER TO MOVE OUT
THAN THE MDLS SUGGEST. WL KEEP SOME LOW 40S OVER SRN/SWRN PARTS OF
THE DENVER AREA...WITH COOLER TEMPERATURES FURTHER NORTH. IN THE
FOOTHILLS AND PARTS OF THE URBAN CORRIDOR...THERE COULD BE MORE OF
A MIX OF RAIN/SNOW WITH PCPN IN THE AFTERNOON WITH WARMER MID
LEVEL AIR FILLING INTO THE AREA AND THE ARCTIC AMS SHIFTING EAST.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 158 PM MST SUN MAR 1 2015

ON MONDAY NIGHT...A PIECE OF THE UPPER LEVEL TROUGH OVER THE
SOUTHWEST PART OF THE COUNTRY WILL EJECT NORTHEAST ACROSS COLORADO.
THIS WILL KEEP SNOW GOING IN THE MOUNTAINS OVERNIGHT. DEEP MOISTURE
COMBINED WITH THE STRONG FLOW ALOFT AND THE JET MOVING
OVERHEAD...WILL PRODUCE HEAVY SNOW AT TIMES...MAINLY OVER NORTH
CENTRAL COLORADO. FLOW ALOFT WILL TURN WESTERLY BEHIND THE EJECTING
WAVE AND KEEP SNOW GOING IN THE MOUNTAINS TUESDAY.

FOR THE PLAINS...A SURFACE LOW WILL MOVE ACROSS EASTERN COLORADO
MONDAY NIGHT. STILL PLENTY OF UNCERTAINTY WHERE IT WILL TRACK. THE
12Z ECMWF HAS THE LOW GOING ACROSS LINCOLN COUNTY WHERE THE GFS IS
CLOSER TO AKRON AND THE NAM12 TRACK IS NEAR THE WYOMING BORDER. A
COLD FRONT WILL PUSH INTO NORTHEAST COLORADO BEHIND THE LOW AS IT
EXITS THE STATE. TIMING OF THE FRONTAL PASSAGE IS UNCERTAIN DUE TO
THE TRACK OF THE LOW. EVENTUALLY THE COLD FRONT WILL PUSH SOUTH
THROUGH THE STATE. AN UPSLOPE NORTH TO NORTHEAST FLOW WILL DEVELOP
BEHIND IT AND PRODUCE SNOW ALONG THE FRONT RANGE. OVER THE PLAINS
EAST OF DENVER...SNOW WILL BE LIGHTER. WILL HAVE HIGHS POPS IN THE
FORECAST FOR TUESDAY AND TUESDAY NIGHT FOR THIS. TEMPERATURES WILL
BE COLD TUESDAY AND TUESDAY NIGHT WITH READINGS 20 TO 30 DEGREES
BELOW NORMAL.

FOR WEDNESDAY...UPPER LEVEL TROUGH AXIS WILL MOVE ACROSS COLORADO
AND CAUSE FLOW ALOFT TO TURN NORTHWESTERLY THROUGH THE DAY.
ALSO...THERE MAY BE A WEAK WAVE AND IT COULD BE SLIGHTLY UNSTABLE...
SO WILL KEEP A MENTION OF SNOW IN THE FORECAST THROUGH WEDNESDAY.
MODELS STILL DISAGREE ON HOW FAR SOUTH THE TROUGH WILL DIG AND THE
AMOUNT OF COLD AIR THAT WILL MAKE IT INTO THE STATE. THE 12Z NAM HAS
VERY COLD AIR OVER NORTHEAST COLORADO WEDNESDAY WHICH WOULD KEEP
HIGHS IN THE SINGLE DIGITS. THE GFS AND ECMWF ARE NOT QUITE AS
COLD...WITH HIGHS CLOSER TO 20 DEGREES. WILL KEEP WITH THE TREND OF
THE CURRENT FORECAST WITH HIGHS MAINLY IN THE TEENS.

FOR THURSDAY AND FRIDAY...THE RIDGE OVER THE WESTERN STATES KEEPS
GETTING SHIFTED WEST BY THE MODELS. THIS WILL KEEP A COOL AND DRY
NORTHWEST FLOW OVER COLORADO LATE IN THE WEEK.

NORTHWEST FLOW ALOFT WILL REMAIN OVER COLORADO NEXT WEEKEND. MODELS
ARE SHOWING A WEAK WAVE EMBEDDED IN THE NORTHWEST FLOW MOVING ACROSS
THE STATE SOMETIME NEXT WEEKEND. IF THIS PANS OUT...WOULD EXPECT A
SHOT OF COOLER AIR AND PERHAPS SOME SNOW. WILL PUT LOW POPS IN THE
FORECAST FOR SATURDAY AND SATURDAY NIGHT FOR THIS SYSTEM. WILL ALSO
KEEP TEMPERATURES BELOW NORMAL FOR SATURDAY AND SUNDAY.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z MONDAY LATE AFTERNOON)
ISSUED AT 158 PM MST SUN MAR 1 2015

MAINLY MVFR CIG/VSBY THROUGH TONIGHT AT KDEN...WITH THE POTENTIAL
FOR IFR RESTRICTIONS HIGHER AT KBJC AND KAPA. LGT WINDS AND THE
POTENTIAL FOR A WEAK CYCLONE COULD AGAIN BRING FOG IN DIA LATE
TONIGHT...SO HAVE ADDED TEMPO GROUP OF 1/2 MILE VSBY AFTER
12Z...COULD HOWEVER BE LOWER BUT WL HOLD OFF INCLUDING THAT
POSSIBILITY AT KDEN. CIGS/VSBYS WILL IMPROVE AT ALL THE AIRPORTS
AFTER 15Z...WITH VFR CONDITIONS IN THE AFTN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 5 PM MST TUESDAY
FOR COZ031.

WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY
AFTERNOON FOR COZ033.

&&

SHORT TERM...COOPER
LONG TERM...MEIER
AVIATION...COOPER
Hazardous weather outlook, Mar 1, 11:01 AM MST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1101 AM MST SUN MAR 1 2015

COZ030>051-021815-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1101 AM MST SUN MAR 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LIGHT SNOW WILL CONTINUE IN THE MOUNTAINS TODAY AND THEN
MAY BECOME MORE WIDESPREAD TONIGHT. ACCUMULATIONS WILL GENERALLY
BE IN THE 2 TO 4 INCH RANGE. AT LOWER ELEVATIONS THERE WILL BE A
CHANCE OF SOME LIGHT SNOW REDEVELOPING IN AND NEAR THE FOOTHILLS
AND OVER THE PALMER DIVIDE MAINLY LATE THIS AFTERNOON INTO THE
EVENING HOURS. ACCUMULATIONS WILL BE UNDER 2 INCHES. TEMPERATURES
WILL REMAIN WELL BELOW NORMAL OVER NORTHEAST COLORADO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF WILL SNOW OCCUR IN THE MOUNTAINS THROUGH EARLY
WEDNESDAY. SNOW ACCUMULATIONS MAY BE SIGNIFICANT MONDAY AFTERNOON
THROUGH TUESDAY EVENING OVER THE NORTHERN MOUNTAINS. A STRONG
COLD FRONT WITH UPSLOPE FLOW WILL MOVE ACROSS EASTERN COLORADO
LATE MONDAY NIGHT. SNOW IS EXPECTED ACROSS THE FRONT RANGE LATE MONDAY
NIGHT AND INTO TUESDAY NIGHT. TEMPERATURES WILL BE COLD TUESDAY
AND WEDNESDAY BEHIND THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 2:31 PM MSTWinter Storm WarningBOUBoulder, Grand, Jackson, Larimer62 hr

Nearby

Winter Storm Watches in Colorado, 2015Every winter storm watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.